Thunderstorm Wind, Franklin
- When
- July 2, 5:10 PM EST
- Where
- Franklin County, Colrain
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.667, -72.683
An isolated severe thunderstorm brought down trees onto power lines on Dwight Cross Road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
An isolated severe thunderstorm brought down trees onto power lines on Dwight Cross Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 2, 3:51 PM EST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TAUNTON MA 451 PM EDT SUN JUL 2 2006 .MESO 4 /451 PM/... SPC HAS EXPANDED THREATS SLIGHTLY IN SNE IN THEIR MID AFTN UPDATE. 20Z MSAS SHOWS PROMISE FOR UPSTREAM DEVELOPMENTS INTO THE BERKS... THEREAFTER ITS UNCERTAIN. SO WE ARE EXPECTING STROM GROWTH JUST UPSTREAM THROUGH 6PM. THIS INCLUDES FAVORABLE INSTAB...SFC MOISTURE CONVERGENCE...POTENTIAL TEMP AND PRES FALLS. TAFS WERE UPDATED ARD 430 IN SNE TO REDUCE THREATS OR DELAY ONSET. && .MESO 3 /324PM/... WE HAVE EXAMINED THE ALB 18Z SOUNDING AND WITHOUT A FRONT..WE NEED A CONVECTIVE TEMP OF 92 DEGS TO FIRE... AND THE SOUNDING WAS MODIFIED FOR 87/67. OVERALL MSAS SUGGESTS THE BEST POTENTIAL IS ABOUT 3 HOURS AWAY. TOO MUCH DEBRIS HIGH CLOUD AND ONLY A FEW CU...CANT GET THUNDER IN THE AFTN IN THE WARM SECTOR WITHOUT CU. ALB 18Z SOUNDING HAD 50 KT NR 700 MB. RGEM WENT NUTS IN SNE TONIGHT...SO IF THE ACTIVITY IN CENTRAL NYS CAN HOLD TOGETHER...OUR MAIN ACTION MAY ARRIVE HERE BTWN 2130-2330Z ...BEST THREAT STILL IS CT RVR VALLEY. CONTG TO MONITOR...BUT FOR NOW...WE THINK ITS A NO GO FOR BIG STORMS THRU AT LEAST 530 PM IN SNE. DRAG && .MESOSCALE DISCUSSION /2/... MAIN STORM OF INTEREST MOVING THROUGH SOUTHERN VT AND MAY POSE A SEVERE THREAT TO FAR NW MA AND SW NH...BUT TREND HAS BEEN FOR SOME WEAKENING PAST VOLUME SCAN AS IT BEGINS TO ENCOUNTER A LESS FAVORABLE AIRMASS. LOTS OF CLOUD COVER NOW OVER SOUTHERN NEW ENGLAND FROM EARLIER CONVECTION...BUT WE CONTINUE TO DESTABILIZE SLOWLY AS AIRMASS WARMS AND DEWPOINTS CLIMB INTO MID TO UPPER 60S. BEST MOISTURE CONVERGENCE REMAINS FOCUSED ACROSS MUCH OF UPSTATE NY BUT A SECONDARY AREA IS TAKING SHAPE FROM S OF LONG ISLAND INTO EASTERN MA AND MAY HELP CURRENT WEAK ACTIVITY MOVING THROUGH NORTHERN CT/WESTERN MA REJUVENATE A BIT. OTHERWISE NAM IS LOOKING A LITTLE BETTER WITH ITS IDEA OF NORTHERN PA CONVECTION RIDING INTO SOUTHERN NEW ENGLAND THIS EVENING...BUT EXTRAPOLATION WOULD CAUSE IT TO PASS JUST S OF OUR AREA. THERE IS ALSO SOME ACTIVITY FIRING AHEAD OF COLD FRONT IN WESTERN/CENTRAL NY WHICH ALSO BEARS WATCHING AS IT HEADS E. BOTTOM LINE...NOT MUCH EXPECTED IN SOUTHERN NEW ENGLAND NEXT 1-2 HRS ASIDE FROM STORM OVER SOUTHERN VT...BUT WE COULD SEE CONVECTION INCREASE AFTER THAT. WIND DAMAGE IS MAIN THREAT. && .SHORT TERM /TONIGHT THROUGH MONDAY/... SEE MESO DISCUSSIONS ABOVE. ANY CONVECTION SHOULD DIMINISH BY LATE TONIGHT AS DRIER AIR IN MID AND UPPER LEVELS WORKS ITS WAY SOUTHWARD ACROSS MUCH OF THE AREA. MONDAY IS SHAPING UP TO BE A NICE SUMMER DAY WITH PARTLY SUNNY SKIES AND JUST A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM LATE IN THE DAY IN WESTERN PORTIONS OF CT AND MA IN ASSOCIATION WITH A WEAK TROUGH OF LOW PRESSURE. IT SHOULD BE VERY WARM WITH MAX TEMPERATURES IN THE 80S TO NEAR 90 AWAY FROM THE COAST. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... COLD FRONT IS EXPECTED TO PUSH S OF NEW ENGLAND MON EVENING...BEFORE YET ANOTHER FRONT APPROACHES INDEPENDENCE DAY. WHILE MODELS GENERALLY AGREE ON LARGER PICTURE...THEY DIFFER WITH RESPECT TO TIMING AND PLACEMENT OF CONVECTION ASSOCIATED WITH BOTH FRONTS. NAM DEVELOPS ACTIVITY UPSTREAM MON AFTERNOON WHICH WEAKENS AS IT REACHES WESTERN NEW ENGLAND MON EVENING...LEAVING LITTLE MORE THAN DEBRIS CLOUDINESS OVER OUR AREA. GFS PAINTS A SIMILAR SCENARIO BUT DEVELOPS MUCH MORE CONVECTION TO OUR S...WHICH ENDS UP BRUSHING OUR S COASTAL ZONES TUE MORNING. BOTH MODELS THEN SHOW ADDITIONAL ACTIVITY FIRING AHEAD OF COLD FRONT TUE AFTERNOON AND EVENING...THEN QUICKLY SHIFT FOCUS OF SHOWERS/THUNDERSTORMS TO S COAST TUE NIGHT AND WED AS COLD FRONT SETTLES IN THAT REGION. RIGHT NOW IT IS DIFFICULT TO SAY WHICH MODEL IS CORRECT...IN FACT TRUTH MAY LIE SOMEWHERE INBETWEEN. WE DO THINK WE MAY SEE REMNANTS OF MON AFTERNOON CONVECTION REACH OUR WESTERN ZONES MON EVENING...BUT WE DO NOT HAVE ENOUGH CONFIDENCE TO ADD MUCH MORE THAN CLOUDS/SLIGHT CHANCE POPS AT THIS TIME. CERTAINLY WITH PROLONGED S FLOW... STRATUS/FOG SHOULD FORM OVER CAPE COD AND ISLANDS AND PROBABLY INTO RI AND INTERIOR SE MA AS WELL. COVERAGE AND INTENSITY OF CONVECTION FOR INDEPENDENCE DAY IS SIMILAR TO TODAY...NAMELY DO WE GET ENOUGH SUNSHINE TO AID IN SIGNIFICANT DESTABILIZATION. FOR NOW WE WILL LEAVE OUR OPTIONS OPEN AND CONTINUE WITH CHANCE POPS...STARTING DURING MORNING IN WESTERN ZONES AND IN AFTERNOON FARTHER E. CHANCE POPS CONTINUE TUE NIGHT AS FRONT PUSHES THROUGH...BUT WE MAY END UP STAYING DRY EARLY IF GFS IS CORRECT. WE LARGELY RELIED ON CONTINUITY AND HPC GUIDANCE FOR WED THROUGH SUN. FRONT SHOULD REMAIN HUNG UP NEAR S COAST WED AND EARLY THU...BEFORE HIGH PRESSURE BUILDS INTO EASTERN STATES AND BRINGS DRIER WEATHER FOR LATER THIS WEEK AND INTO NEXT WEEKEND. && .AVIATION... SOME HAZY CONDITIONS BEING REPORTED ACROSS SOUTHERN NEW ENGLAND WITH VSBY NEAR 5 MI. OTHERWISE JUST HAVE HI CLOUDINESS AND SW WINDS 15 TO 25 KT..A FEW GUSTS TO 30 KT OVER THE CAPE AND ISLANDS THIS EVENING. THERE IS A CHANCE OF A TSTM AT ANY TERMINAL THIS EVENING AND OVERNIGHT WITH THE HIGHEST CONFIDENCE IN WESTERN CT/WESTERN MA/AND SOUTHWEST NH. ANY TSTMS BEFORE MIDNIGHT COULD PRODUCE WIND GUSTS TO 40 KT AND POSSIBLY SMALL HAIL WITH MVFR CIGS AND LOCAL IFR VSBY TO NEAR 3 MILES. EXPECT VFR CONDITIONS EVERYWHERE AFTER 12Z MON. && .MARINE... SMALL CRAFT ADVISORIES REMAIN POSTED INTO TONIGHT FOR GUSTY WINDS AND SEAS NEAR 5 TO 6 FT ESPECIALLY ALONG THE S COAST. SMALL CRAFT ADVISORIES WILL REMAIN IN EFFECT ON SOUTHERN OUTER WATERS MON FOR HIGHER SEAS BUT WINDS WILL HAVE DIMINISHED BY LATE TONIGHT. WE MAY SEE ANOTHER ROUND OF SMALL CRAFT ADVISORY WINDS/SEAS TUE AHEAD OF NEXT FRONT...ESPECIALLY NEAR S COASTAL WATERS/BAYS/SOUNDS WHERE SW FLOW IS MAXIMIZED. GRADIENT DECREASES TUE NIGHT INTO WED AS FRONT SETTLES NEAR S COAST...SO EXPECT WINDS AND SEAS TO DIMINISH THEN. FRONT IS EXPECTED TO PUSH S OF NEW ENGLAND THU...AS HIGH PRESSURE BUILDS INTO EASTERN STATES FRI. LIGHTER WINDS AND FLAT SEAS EXPECTED FOR LATE WEEK PERIOD. && .HYDROLOGY... SHOWERS AND THUNDERSTORMS ARE NOT EXPECTED TO HAVE A SIGNIFICANT IMPACT ON RIVER AND STREAM LEVELS...AS WINDS ALOFT ARE STRONG ENOUGH TO KEEP STORMS MOVING. HOWEVER WE MAY SEE SHARP RISES ON SMALLER STREAMS AND RIVERS IF STORMS END UP TRAINING OVER SAME AREAS. MINOR URBAN AND POOR DRAINAGE FLOODING IS ALSO POSSIBLE GIVEN PRECIPITABLE WATER VALUES APPROACHING 2 INCHES. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ230-236 UNTIL 3 AM MONDAY. ...SMALL CRAFT ADVISORY FOR ANZ254-255 UNTIL 6 PM MONDAY. ...SMALL CRAFT ADVISORY FOR ANZ231>235-237-250 UNTIL 5 AM MONDAY. && SHORT TERM...GAF MESO/LONG TERM...JWD/WD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 638 AM EDT SUN JUL 2 2006 ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015- RIZ001>008-030945- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY- BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-HARTFORD CT- TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA- NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA- EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA- WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA- EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA- EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA- BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI- BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 638 AM EDT SUN JUL 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS... NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND... SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF A COLD FRONT WILL MOVE ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON AND EVENING. ALL OF THE THUNDERSTORMS WILL PRODUCE LIGHTNING. SOME THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS. LARGE HAIL AND LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE. ANY HEAVY DOWNPOURS COULD CAUSE LOCAL URBAN AND POOR DRAINAGE FLOODING. THE STRONGEST THUNDERSTORMS WILL BE MOST LIKELY BETWEEN 2 AND 8 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AREAS OF FOG WILL OCCUR MONDAY NIGHT AND TUESDAY MORNING. THE FOG MAY BE LOCALLY DENSE JUST BEFORE SUNRISE...REDUCING VISIBILITIES TO ONE- QUARTER MILE OR LESS. ANY FOG SHOULD LIFT BY 9 AM TUESDAY. A SECOND COLD FRONT WILL APPROACH SOUTHERN NEW ENGLAND ON THE JULY FOURTH HOLIDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT...MOVING ACROSS THE REGION DURING THE AFTERNOON AND EVENING. ALL THUNDERSTORMS WILL PRODUCE LIGHTNING. SOME THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS AND BRIEFLY HEAVY DOWNPOURS. LARGE HAIL IS ALSO POSSIBLE. THE STRONGEST THUNDERSTORMS WILL BE MOST POSSIBLE BETWEEN 2 AND 8 PM TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED AFTER 1 PM. WTB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 211 PM EDT SUN JUL 2 2006 NHZ011-021915- CHESHIRE NH- 211 PM EDT SUN JUL 2 2006 AT 210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL IN CENTRAL BENNINGTON COUNTY VERMONT. THE LINE EXTENDED FROM 30 MILES WEST OF WALPOLE TO 40 MILES WEST OF HINSDALE...MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...HINSDALE AND WESTMORELAND BY 310 PM EDT...SURRY AND GILSUM BY 320 PM EDT. FIELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 239 PM EDT SUN JUL 2 2006 MAZ002-003-NHZ011-021930- CHESHIRE NH-EASTERN FRANKLIN MA-WESTERN FRANKLIN MA- 239 PM EDT SUN JUL 2 2006 AT 236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO AT LEAST 50 MPH AND SMALL HAIL 12 MILES NORTHWEST OF MONROE...OR ABOUT 7 MILES EAST OF BENNINGTON...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE ABOUT 7 MILES NORTH OF LEYDEN BY 310 PM EDT...HINSDALE AND NORTHFIELD BY 320 PM EDT...WINCHESTER AND 7 MILES NORTHWEST OF WARWICK BY 330 PM EDT. THERE IS THE POSSIBILITY THAT THIS STORM WILL SEND GUSTY NORTHWEST WINDS TO 50 MPH WELL SOUTH OF THE STORM TRACK INTO FAR NORTHERN FRANKLIN COUNTY BETWEEN FROM NEAR MONROE AND ROWE TO COLRAIN AND LEYDEN BETWEEN 250 AND 315 PM... WITHOUT RAIN OCCURRING THERE. THIS IS STILL A STRONG STORM. DRAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 305 PM EDT SUN JUL 2 2006 NHZ011-021930- CHESHIRE NH- 305 PM EDT SUN JUL 2 2006 AT 301 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SLOWLY WEAKENING THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO AT LEAST 40 MPH LOCATED 17 MILES WEST OF HINSDALE...OR ABOUT 12 MILES WEST OF BRATTLEBORO...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE ABOUT 6 MILES NORTHWEST OF HINSDALE BY 330 PM EDT. THIS PARTICULAR CELL WAS A LOT STRONGER A FEW MINUTES AGO BUT WAS RECENTLY WEAKENING AND SLOWING ITS FORWARD PROGRESS. THE RISK FOR STRONG WIND GUSTS WAS DIMINISHING... ALTHOUGH GUSTY NORTHWEST WINDS MAY OCCUR SOUTH OF THE STORMS PATH NEAR NORTHFIELD JUST BEFORE 330 PM...IF THE STORM STILL IS STILL ORGANIZED CROSSING INTO NEW HAMPSHIRE. DRAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 524 PM EDT SUN JUL 2 2006 MAZ002-003-NHZ011-022150- CHESHIRE NH-EASTERN FRANKLIN MA-WESTERN FRANKLIN MA- 524 PM EDT SUN JUL 2 2006 ...STRONG THUNDERSTORMS APPROACHING FRANKLIN COUNTY... AT 520 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS OVER SOUTHERN BENNINGTON COUNTY VERMONT. THE STORMS WERE MOVING TO THE EAST SOUTHEAST AT 40 MPH AND WILL BE APPROACHING MONROE...ROWE...AND HEATH IN NORTHWEST FRANKLIN COUNTY BETWEEN 530 PM AND 550 PM. THESE STORMS WERE LIKELY PRODUCING DAMAGING WINDS AND LARGE HAIL IN SOUTHERN VERMONT. ALL PERSONS IN NORTHWEST FRANKLIN COUNTY SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND BE PREPARED TO MOVE INDOORS TO A PLACE OF SAFETY WHEN THUNDER IS HEARD. A SEVERE THUNDERSTORM WARNING MAY BE ISSUED FOR FRANKLIN COUNTY IF THESE STORMS REMAIN STRONG. FIELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 554 PM EDT SUN JUL 2 2006 MAZ003-004-NHZ011-022230- CHESHIRE NH-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA- 554 PM EDT SUN JUL 2 2006 AT 550 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 10 MILES WEST OF HINSDALE...OR ABOUT 6 MILES SOUTHWEST OF BRATTLEBORO...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR...HINSDALE AND 6 MILES SOUTH OF CHESTERFIELD BY 600 PM EDT...WINCHESTER AND NORTHFIELD BY 610 PM EDT...RICHMOND AND WARWICK BY 620 PM EDT...FITZWILLIAM AND ROYALSTON BY 630 PM EDT. FIELD
The Albany radar (KENX), 113 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521218.